Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 182, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2005, 8:44 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 8:44 PM CDT (01:44 UTC)
- Expired
- Jul 24, 2005, 9:23 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:05 PM CDT | TSTM WND DMG | East Grand Forks, MN | 4 INCH DIAMETER TREE BRANCH DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2650 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 250144 SVRFGF MNC119-NDC035-250245- /O.NEW.KFGF.SV.W.0182.050725T0144Z-050725T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 844 PM CDT SUN JUL 24 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF GRAND FORKS WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA * UNTIL 945 PM CDT. * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND FORKS AND EAST GRAND FORKS AT 850 PM MALLORY AT 855 PM DAVIDSON AT 900 PM KEY WEST AT 905 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4800 9734 4782 9732 4778 9653 4805 9666 $$ DK
3 follow-up statements
000 WWUS53 KFGF 250158 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 857 PM CDT SUN JUL 24 2005 MNC119-NDC035-250245- /O.CON.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/ GRAND FORKS ND-POLK MN- 857 PM CDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR WEST CENTRAL POLK AND EAST CENTRAL GRAND FORKS COUNTIES... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR GRAND FORKS...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EAST GRAND FORKS BY 905 PM CDT... KEY WEST BY 915 PM CDT... SHERACK BY 920 PM CDT... EUCLID BY 930 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4800 9734 4782 9732 4778 9653 4805 9666 $$ DK
000 WWUS53 KFGF 250212 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 911 PM CDT SUN JUL 24 2005 NDC035-250221- /O.CAN.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/ GRAND FORKS ND- 911 PM CDT SUN JUL 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRAND FORKS COUNTY IS CANCELLED... THE SEVERE THUNDERSTORMS HAS MOVED EAST INTO POLK COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 4802 9705 4785 9698 4790 9663 4805 9666 $$ MNC119-250245- /O.CON.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/ POLK MN- 911 PM CDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR NORTHWESTERN POLK COUNTY... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES EAST OF EAST GRAND FORKS...OR 5 MILES EAST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... KEY WEST AND SHERACK BY 920 PM CDT... EUCLID BY 930 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4802 9705 4785 9698 4790 9663 4805 9666 $$ DK
000 WWUS53 KFGF 250223 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 922 PM CDT SUN JUL 24 2005 MNC119-250232- /O.CAN.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/ POLK MN- 922 PM CDT SUN JUL 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY IS CANCELLED... AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 4 MILES WEST OF KEY WEST...OR 10 MILES EAST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. WIND GUSTS TO 35 MPH ARE POSSIBLE FOR THE NEXT HALF HOUR IN POLK COUNTY...BUT NO SEVERE WEATHER IS EXPECTED. LAT...LON 4802 9705 4785 9698 4790 9663 4805 9666 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:40 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 24, 8:40 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 840 PM CDT SUN JUL 24 2005 FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES. BAND OF CONVECTION PROPAGATING ENE ALONG LOW LEVEL BOUNDARY ROUGHLY FROM SW-NE ND. RUC MAINTAINS MODEST INSTABILITY/CAPE AFT 06Z ALONG WITH CONVERGENCE THROUGH 850MB. T CONTINUES BACK INTO WESTERN ND AND WITH REGION COMING UNDER ENTRANCE REGION OF JET LATER TONIGHT WILL CONTINUE CHANCES THROUGH NIGHT. INSTABILITY AXIS GRADUALLY SHIFTING EASTWARD INTO MN SO WILL CONTINUE SLIGHT POPS OVER EASTERN FA. BAROCLINIC ZONE/COLD FRONT DRAPED ALONG INTERNATIONAL BORDER AREA TOWARDS MORNING SO NOT LIKELY TO SEE MUCH COOLER AIR TIL LATER IN AM. OVERALL CURRENT TEMPERATURE FORECAST SEEMS REASONABLE. DID A LITTLE RE-WORDING ON PCPN OVERNIGHT OTHERWISE NO OTHER CHANGES FOR UPDATE. && .AVIATION... ISOLD-SCT T THROUGH CENTRAL PORTION OF FORECAST AREA TONIGHT OTHERWISE VFR. EXPECT VFR CONDITIONS TONIGHT LOWERING MONDAY TO MVFR CAT AS SATURATION OF COLUMN IS ATTAINED WITH RAIN AND POCKETS OF THUNDER ACROSS THE SOUTH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 24, 6:33 AM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 633 AM CDT SUN JUL 24 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251133- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 633 AM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST TONIGHT ON THE NORTHERN FRINGE OF FRONTAL SYSTEM AS IT DEVELOPS AND MOVES EASTWARD THROUGH NEBRASKA AND SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL CONTINUE DURING MONDAY BEFORE ENDING BY LATE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GV
In the hours before
Local storm report, Jul 24, 8:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
820 PM CDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 4 NW LOGAN CENTER 47.84N 97.88W
07/24/2005 1.00 INCH GRAND FORKS ND PUBLIC
0806 PM TSTM WND DMG 4 NW LOGAN CENTER 47.84N 97.88W
07/24/2005 GRAND FORKS ND PUBLIC
4-6 INCH DIAMETER TREE BRANCHES DOWN
0806 PM HAIL 12 NE KLOTEN 47.84N 97.89W
07/24/2005 1.00 INCH NELSON ND PUBLIC
0806 PM TSTM WND DMG 12 NE KLOTEN 47.84N 97.89W
07/24/2005 NELSON ND PUBLIC
4-6 INCH DIAMETER TREE BRANCHES DOWN
&&
TGRAFENALocal storm report, Jul 24, 8:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
842 PM CDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 1 W EMERADO 47.92N 97.39W
07/24/2005 1.00 INCH GRAND FORKS ND NWS EMPLOYEE
0838 PM HAIL EMERADO 47.92N 97.36W
07/24/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0838 PM TSTM WND GST EMERADO 47.92N 97.36W
07/24/2005 60 MPH GRAND FORKS ND TRAINED SPOTTER
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 53 min |
| Jul 25, 9:59 AM CDT | Flash Flood Warning | FGF | Richland, Sargent | 12 hr |
| Jul 25, 11:28 AM CDT | Flash Flood Warning | FGF | Grant, Otter Tail | 11 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.